Hail, Allen
- When
- August 9, 4:16 PM CST
- Where
- Allen County, 5.55 mi NNW of Iola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -95.450
A southeast moving supercell produced large hail and damaging winds across southeast Kansas during the late afternoon and early evening of August 9th, 2020. Wind gusts to 65 mph produced tree damage and minor structural damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A southeast moving supercell produced large hail and damaging winds across southeast Kansas during the late afternoon and early evening of August 9th, 2020. Wind gusts to 65 mph produced tree damage and minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM CDT Sun Aug 9 2020 Warm advection and low-mid level moisture transport has led to lingering showers and some storms over portions of central Kansas and the Flint Hills. Expect this moisture transport to wane across most of the forecast area, or shift to the NE of the area for the late afternoon into the evening hours. This will lead a lull in the shower chances for the remainder of the early evening hours. Attention then shifts well to the NW of the forecast area over the high plains of NW KS and western Neb, where early evening thunderstorms are expected to congeal into a S-SE moving complex of storms, as low level moisture transport slated to develop over wrn KS veers towards central KS late this evening. Think this complex will move into central KS towards midnight. So will gradually increase pops across central KS for this convective chance towards midnight through the early morning hours on Mon. Not sure how far southeast this late night convection will get, before stalling over even backbuilding across central KS by early Mon morning, as moisture transport stays focused across central and northeast KS. For Monday, A shortwave moving out of the Rockies will help push a cold frontal boundary southward into central KS by Mon afternoon. After the morning showers in central KS end, not expecting much activity along the front for the midday hours, as a warm elevated mixed layer will keep convection from developing. But as the Rockies shortwave pushes east across KS, the increased lift and modest convergence along the front will lead to scattered showers and thunderstorms developing for the late afternoon into the evening hours on Mon. A very unstable airmass will be located along or just ahead of the frontal boundary, as it moves into the central KS for Mon afternoon, but only modest bulk shear values will be noted around 20 kts. But given the very unstable airmass and fairly decent directional shear with curved hodographs, think a few severe storms will occur with some large hail and damaging winds possible, given the the inverted-V sounding profile expected and the high bases to the storms. SPC upgraded to a slight risk for portions of the forecast area, and this seems reasonable given the damaging wind threat. Expect this line of convection to make progress to the S-SE for late Mon evening as cold pools develop and help drive the convection to the south. Expect the severe threat to diminish some as it pushes into southeast KS by late Mon night. Lots of uncertainty on how the daytime hours on Tue will play out. Think some showers/storms may linger over SE KS for the morning hours on Tue, as the frontal boundary over central KS washes out. But the general trend for the daytime hours on Tue will be, that most locations will be worked over from the previous nights complex of storms, with the latest GFS showing weak ridging across the forecast area. Will leave some small pops in for now, but could see these removed with later forecasts and trends. Low to mid level warm advection and moisture transport looks to increase for Tue night, which will lead to shower and thunderstorm chances increasing for most locations for late Tue night through Wed morning. Ketcham .LONG TERM...(Wednesday through Sunday) Issued at 321 PM CDT Sun Aug 9 2020 The unsettled pattern looks to continue for Wed through Thu, as the zonal flow becomes a little more diffluent as weak impulses in the flow scoot across the area, leading to diurnally driven storms chances and then overnight and early morning storm chances. The periodic storm chances will lead to temperatures staying near seasonal averages for most of the work week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1239 PM CDT Sun Aug 9 2020 Highlights Thunderstorm potential tonight in central KS Low level wind shear for KSLN Wind shift on Monday Scattered thunderstorms continue in southeast Kansas, but they are expected to move out in the next couple of hours. Otherwise there are isolated to scattered showers and thunderstorms which have popped up then gone back down or moved off. This could continue for the next while as it has lasted longer than previously thought already. The coverage isn't great enough to justify vicinity wording area wide thus this will just be something to monitor or be alerted that short term amendments may be needed. Thunderstorms are possible tonight across central Kansas. There is enough confidence to at least mention VCTS around 6Z. This will be something to keep any eye as it does depend on the track of convective development from the High Plains. The next area of concern will be with respect to winds. There is potential for low level wind shear tonight in KSLN. It is possible that the area for low level wind shear may need to be expanded given model variability. There is a front that will come through Monday morning which will cause a directional change for the central Kansas sites. The track and timing of this front for the southern sites will be for subsequent forecasts to figure out. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 95 71 92 / 10 30 50 20 Hutchinson 72 93 68 90 / 30 40 50 20 Newton 74 94 69 90 / 20 40 50 30 ElDorado 75 94 70 90 / 10 40 50 30 Winfield-KWLD 75 95 71 91 / 10 10 50 30 Russell 70 91 66 89 / 50 20 40 10 Great Bend 70 91 66 89 / 40 30 40 10 Salina 73 93 68 90 / 40 40 50 20 McPherson 72 93 68 89 / 30 40 50 20 Coffeyville 76 96 72 92 / 10 10 60 40 Chanute 76 96 71 91 / 10 10 60 40 Iola 76 96 71 92 / 10 30 60 40 Parsons-KPPF 77 96 72 92 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 440 PM CDT Sun Aug 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 440 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will linger into the afternoon. No severe storms are anticipated. Heat indices of 100 to 105 are expected through early this evening, with the highest values across southeast Kansas. More storms are forecast to move into central Kansas late this evening and spread east southeast during the overnight. A few strong storms will be possible, with small hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices of 100 to 105 are forecast Monday afternoon across southeast Kansas. Thunderstorm chances increase for Monday afternoon and Monday evening as a cold front moves into central Kansas and eventually across most if not all of the area Monday night. Any storms that develop Monday afternoon and early evening will likely be strong and could be severe. If severe storms develop on Monday, the anticipated threats would be quarter sized hail and winds to 65 mph. There will be periodic chance for storms for Tuesday through Saturday. At this point, overall chances will slightly favor late night through mid morning storms, especially across southeast Kansas. Some of the storms would be strong, producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton/Ketcham
The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime size hail was also reported.
The public relayed the report.
Tree limbs were knocked down in town.
The hail was mainly nickel size, but a few quarter size hail stones also fell.
A trained spotter relayed the wind gust.
Six inch diameter tree limbs were down.
Power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915000, 915001, 915002, 915003, 915004, 915005, 915006, 915007.